Alert archive / Pennsylvania / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS State College, PA

June 18, 20175 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 18, 2017, 1:31 PM EDT for 5 counties in Pennsylvania. It took effect at Jun 18, 2017, 2:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2017, 1:31 PM EDT (17:31 UTC)
In effect from
Jun 18, 2017, 2:00 PM EDT
Expired
Jun 19, 2017, 5:00 AM EDT
In force
15 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS61 KCTP 181731
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
131 PM EDT Sun Jun 18 2017


PAZ004>006-010-011-190145-
/O.NEW.KCTP.FF.A.0003.170618T1800Z-170619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-Potter-Elk-Cameron-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, and Emporium
131 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, 
  including the following areas, Cameron, Elk, McKean, Potter, 
  and Warren. 

* Until 10 PM EDT this evening

* Thunderstorms with heavy rain will develop over the watch area
  this afternoon.

* The potential exists for localized heavy rainfall in excess of
  three inches, capable of producing flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

CR
2 follow-up statements
028 
WGUS61 KCTP 190129
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
929 PM EDT Sun Jun 18 2017


PAZ004>006-010-011-190900-
/O.EXT.KCTP.FF.A.0003.000000T0000Z-170619T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-Potter-Elk-Cameron-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, and Emporium
929 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 5 AM EDT MONDAY...

The Flash Flood Watch is now in effect for

* A portion of central Pennsylvania, including the following 
  areas, Cameron, Elk, McKean, Potter, and Warren. 

* Until 5 AM EDT Monday

* Thunderstorms with heavy rain will develop over the watch area
  this evening. 

* The potential exists for localized heavy rainfall in excess of 
  three inches, capable of producing flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

Ceru
105 
WGUS61 KCTP 190918
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
518 AM EDT Mon Jun 19 2017


PAZ004>006-010-011-191030-
/O.EXP.KCTP.FF.A.0003.000000T0000Z-170619T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-Potter-Elk-Cameron-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, and Emporium
518 AM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for the northwest mountains of 
Pennsylvania has expired. Showers will continue to affect the area
this morning, but flooding is not expected. 

$$

PAZ059-064>066-191730-
/O.NEW.KCTP.FF.A.0004.170619T1800Z-170620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lebanon-Adams-York-Lancaster-
Including the cities of Lebanon, Gettysburg, York, and Lancaster
518 AM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania,
  including the following counties, Adams, Lancaster, Lebanon, 
  and York. 

* From 2 PM EDT this afternoon through this evening

* Thunderstorms with torrential downpours will move through the
  area this afternoon, potentially causing flash flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 10:41 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 18, 10:41 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
1041 AM EDT Sun Jun 18 2017

.SYNOPSIS...
An upper level trough will shift east across the Great Lakes,
pushing a cold front through Pennsylvania on Monday. The upper trough
will swing through the area during the middle of the week, then
lift out by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the exception of the NW quarter of the CWA, a pretty
decent Father's Day for the region with warm temperatures and
most locations remaining dry. Can't rule out a pulse, short
lived shower or thunderstorm anywhere. For the NW zones POPS are
much higher with showers and thunderstorms and localized heavy
rain downpours. This could lead to localized urban or small
stream flooding for Warren and McKean Counties, likely sub flash
flood criteria, but will monitor closely this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Latest model runs indicate slow-moving cold front will have
only reached the northwest mountains by dawn Monday. Convection-
allowing ensembles support the idea of dying tstorms affecting
primarily northwest Pa tonight along plume of anomalous PWATs
preceding the front. A resurgence in convection is likely as
front moves through southeast Pa Monday afternoon. SPC currently
highlighting this area in a slight risk, with enhanced risk
over Lancaster County. Given significant large scale forcing
anomalous PWATs, like the idea of near 100 pct POPs across
associated with fropa tonight over the northwest counties and
across the rest of central Pa on Monday.

It appears the best chance of localized flooding issues will be
across the northwest mountains this evening and over the extreme
southeast portion of the forecast area Monday afternoon. Lack of
instability during the overnight and Mon am hours argues for
less chance of excessive rain across the central counties,
despite high PWATs.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A cooler and generally drier pattern is shaping up for the
middle of next week, as cold front and plume of tropical
moisture pushes east of the area. However, NAEFS and ECENS
indicate opportunities for scattered showers, as the upper
trough swings through the northeast conus. Upper trough is
progged to lift out late in the week, with a warmer southwest
flow overspreading the region by that time.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
An upper level trough will shift east across the Great Lakes,
bringing areas of convection late Sunday into Monday ahead of a
cold front.

Stratus deck covering much of eastern half of CWA at 11z keeping
mainly MVFR restrictions ongoing. Model soundings indicate the
low clouds/patchy fog will mix out to sct cumulus through
mid/late morning.

Focus remains on the likelihood of organized convection moving
into the northwest mountains during the late afternoon/early
evening in region of increasing mid-level flow/deep layer shear
ahead of the approaching upper trough. Some of these storms
could be strong this evening before general weakening as they
move into the central mountains overnight. Storms fire again
Monday over SE half of CWA ahead of cold frontal passage.

Outside of impacts from convection, ceiling restrictions will
impact NW portions of area overnight as marginal LLWS develops.

.OUTLOOK...

Tonight...Widespread TSRA impacts West. LLWS poss NW.

Mon...Widespread TSRA impacts central and east.

Tue...Sct SHRA NW. No sig wx.

Wed-Thu...Sct SHRA N. No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Ross/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...RXR
Hazardous weather outlook, Jun 18, 6:44 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
644 AM EDT Sun Jun 18 2017

PAZ028-036-042-049>053-056-063-191045-
Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Cumberland-
644 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057>059-064>066-191045-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
644 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-046-191045-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
Southern Lycoming-
644 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:16 PM EDTSpecial Weather StatementCTPSchuylkill44 min
Jun 18, 3:30 PM EDTSevere Thunderstorm WarningCTPWarren60 min
Jun 18, 4:24 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren51 min
Jun 18, 4:45 PM EDTSpecial Weather StatementCTPElk45 min
Jun 18, 4:57 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter48 min
Jun 18, 5:24 PM EDTSpecial Weather StatementCTPTioga36 min
Jun 18, 5:34 PM EDTSpecial Weather StatementCTPElk26 min
Jun 18, 5:47 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga58 min
Jun 18, 6:13 PM EDTSpecial Weather StatementCTPElk32 min
Jun 18, 6:40 PM EDTSpecial Weather StatementCTPTioga35 min
Jun 18, 6:55 PM EDTSpecial Weather StatementCTPMifflin35 min
Jun 18, 7:09 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jun 18, 7:09 PM EDTSevere Thunderstorm WarningCTPWarren66 min
Jun 18, 7:18 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin, Snyder57 min
Jun 18, 7:20 PM EDTSpecial Weather StatementCTPLycoming40 min

Nearby

Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.